Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 65, NWS Milwaukee, WI

July 28, 2023Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 28, 2023, 6:35 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 6:35 PM CDT (23:35 UTC)
Expired
Jul 28, 2023, 7:15 PM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iowa County, WI, Lafayette County, WI

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 6:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WUUS53 KMKX 282335
SVRMKX
WIC049-065-290015-
/O.NEW.KMKX.SV.W.0065.230728T2335Z-230729T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
635 PM CDT Fri Jul 28 2023

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lafayette County in south central Wisconsin...
  Southwestern Iowa County in south central Wisconsin...

* Until 715 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Fennimore, or 10 miles northeast of Lancaster, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Belmont, Centerville, Linden, Cobb, Rewey, Platte Mounds, London,
  and Edmund.

This includes the following Location Iowa-Grant School.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4302 9043 4297 9020 4268 9027 4275 9043
TIME...MOT...LOC 2334Z 285DEG 21KT 4293 9053 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HANSEN
1 follow-up statement
338 
WWUS53 KMKX 282346
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
646 PM CDT Fri Jul 28 2023

WIC049-065-290015-
/O.CON.KMKX.SV.W.0065.000000T0000Z-230729T0015Z/
Lafayette WI-Iowa WI-
646 PM CDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN LAFAYETTE AND SOUTHWESTERN IOWA COUNTIES...

At 645 PM CDT, a severe thunderstorm was located 11 miles southeast
of Fennimore, or 12 miles north of Platteville, moving east at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belmont, Centerville, Linden, Cobb, Rewey, Platte Mounds, London, and
Edmund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4302 9043 4297 9020 4268 9027 4275 9043
TIME...MOT...LOC 2345Z 285DEG 21KT 4291 9044 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HANSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:02 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 28, 6:02 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
602 PM CDT Fri Jul 28 2023

.MESOSCALE DISCUSSION...
(Issued 602 PM CDT Fri Jul 28 2023)

Convection is finally starting to fire across western Wisconsin
and much of northeastern and north central Iowa early this
evening. Upscale growth is expected over the next few hours, with
storms congealing into one or more clusters and/or lines as they
progress eastward. In addition, a line of convection south of the
Twin Cities will move southeastward toward the area late this
evening.

Overall no major changes to thinking for the evening hours. Wind
remains the main threat, particularly south of I-94, where low
level theta-e differentials are maximized. Large hail is also a
concern given steep mid level lapse rates and significant CAPE,
though the hail threat will wane as convection becomes more linear
in nature. Low level shear vectors are favorably aligned for spin
up tornadoes, but magnitudes are marginal, especially if cold
pool strength is as expected.

The main threat area through 8 PM will be along and west of I-39/90.
Severe threat increased between 7 and 9 for the central portion
of the CWA, with convection reaching locations closer to the
lakeshore after 9 PM. As mentioned above, the severe threat will
be greatest with southward extent.

Boxell

&&

.SHORT TERM...
(Issued 239 PM CDT Fri Jul 28 2023)

Tonight through Saturday night:

Dew point temperatures in the lower 70s and upper 60s are reported
across the area. With expected high temperatures in the upper 80s
to mid-90s, heat index values will be near and above 100 degrees.
A Heat Advisory is in effect throughout this afternoon through 8
pm this evening.

Observed dew point temperatures line up well with the 12Z
modeling. Deep CAPE profiles are still indicated on model
soundings across the area, with deep layer shear between 40 and 50
kts. Confidence is high in strong to severe storms across the
area early to late this evening, with the primary threats being
large hail and damaging winds. A weak tornado is not out of the
question as boundaries interact, although the general helicity and
shear profiles are not ideal for tornadic activity. Best chances
for severe storms exist in far southern Wisconsin, although strong
storms are possible across the whole area.

Main generator of uncertainty for this event is timing. NAM 3K
and GFS indicate initiation potential prior to 00Z, while Euro
and HRRR indicate a line developing to the northwest and
progressing southeastward after 00Z. The ingredients are present,
so initiation can rapidly intensify whenever the first cell
develops.

Modeling is in good agreement that thunderstorm activity will
move southeastward out of the area late tonight, with showery
activity ending by Saturday morning. Dry and sunny conditions are
expected on Saturday, with highs in the lower 80s away from the
lakeshore. Northerly winds will lead to moderate swim risk
conditions from Sheboygan County through Kenosha County throughout
Saturday. Overnight Saturday, expect lows near 60 degrees.

MH

&&

.LONG TERM...
(Issued 239 PM CDT Fri Jul 28 2023)

Sunday through Friday:

Steady and dry north to northeast winds will persist through much
of Sunday afternoon in the wake of the cold front. A shortwave
trough is expected to slide through central WI, which might be
enough to squeeze out a few sprinkles, or at a minimum, a period
of higher sky cover. Right now, the forecast is dry. In addition,
the period of onshore winds could lead to a moderate swim risk
again Sunday. High temperatures Sunday will be in the upper 70s
to around 80.

High pressure over the Great Lakes will allow for quiet weather,
light winds, dry air, and pleasant summer temperatures in the
lower 80s through Tuesday. By Wednesday, return flow around the
high will start to usher mid 80s temps and dewpoints in the 60s
back into southern WI. The surface low, warm front, and low level
jet will be just to our south Wednesday night. We have a small
chance for storms in the forecast, but it is looking like the
better potential is for us to be dry.

The ECMWF and GFS start to diverge in their upper level patterns
on Thursday. The GFS tries to keep the Midwest low shunned to our
south with a more dominant northwest flow for southern WI. The
ECWMF allows for a shortwave to ride the surface ridge and clip
southern WI Thursday afternoon and night. The slightly more active
northwest flow will stick around through Friday before drier and
cooler high pressure set back in.

Cronce

&&

.AVIATION...
(Issued 239 PM CDT Fri Jul 28 2023)

Scattered diurnal cumulus at 2 to 4 kft is developing across the
area, with deep convection and potential for damaging wind and
large hail expected to develop this evening. Thunderstorm
activity will progress southeastward through the region and exit
during the late overnight hours. Ceilings underneath thunderstorms
may fall to or below MVFR conditions. Skies will clear quickly
into Saturday midday, with northerly winds expected throughout
the day.

MH

&&

.MARINE...
(Issued 239 PM CDT Fri Jul 28 2023)

Thunderstorms will develop this evening and overnight across the
lake as a cold front slowly sinks through the region. A few could
be strong to severe.

Winds will shift to become northeasterly this afternoon,
continuing through Sunday. This will lead to wave heights in the 2
to 4 foot range and some gusts nearing Small Craft Advisory
criteria, although conditions look to remain just below criteria
for now. High pressure will build in across the lake Sunday
night, leading to lighter winds through Monday.

MH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ056-WIZ062-WIZ063-WIZ064-WIZ067-WIZ068-WIZ069-
     WIZ070 until 8 PM Friday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 28, 2:44 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
244 PM CDT Fri Jul 28 2023

WIZ046-047-051-052-056>060-062>072-291945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
244 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of
east central Wisconsin, south central Wisconsin
and southeast Wisconsin.

.DAY ONE...Tonight

A heat advisory is in effect for areas southwest of a line from
Wisconsin Dells to Lake Geneva through 8 PM. Heat indices are
expected to reach 100 to 105 degrees this afternoon.

Strong to severe thunderstorms are expected to develop and
progress east-southeastward through the region this evening into
tonight. Gusty winds and hail are the main severe weather threats.

A moderate swim risk is expected for the lake front overnight
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A moderate swim risk is forecast for the lake front throughout
Saturday.

There is a slight chance for thunderstorms late Wednesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially this afternoon and
evening.

LMZ643>646-291945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
244 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected to develop and
progress east-southeastward through the region late this evening
into tonight. Gusty winds and hail are the main severe weather
threats.

Nearshore conditions may approach Small Craft Advisory criteria
late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Nearshore conditions may approach Small Craft Advisory criteria
Saturday.

There is a slight chance for thunderstorms late Wednesday night
through Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
244 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A slight chance for showers and thunderstorms over the lake this
afternoon and evening. Stronger thunderstorms are expected to
develop west of the lake this afternoon, then drift ESE-ward
across the southern 2/3 of the lake late this evening through
tonight. Gusty winds and hail are the main severe weather threats.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A slight chance for thunderstorms is expected Thursday.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:25 PM CDTSpecial Weather StatementMKXFond du Lac, Sheboygan65 min
Jul 28, 12:02 AM CDTSpecial Marine WarningMKX88 min
Jul 28, 1:32 AM CDTSpecial Weather StatementMKXGreen, Lafayette28 min
Jul 28, 3:58 AM CDTHeat AdvisoryMKXDane, Green, Iowa, Jefferson, Lafayette, Rock and 2 more16 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.